Digestive Disorders / Gastroenterology Expert Forum
prevacid and diarhhea side effect
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

prevacid and diarhhea side effect

Can diarhhea be a side effect of Prevacid?  After taking it for about a month and a half I've had increasing diarrhea.  I'm wondering if lack of stomach acid is screwing up my digestion.  Sometimes there seem to be undigested foods in my bowel movements, especially vegetables and sometimes meat.  I know this med has helped me with heartburn, but I wonder if it's really making things worse.  If I take Imodium (immodium), it helps for a couple of days, but once I go off it, the diarhhea comes back.  I'm going to the doctor next week, but would appreciate any comments to help me in understanding this.
Related Discussions
6 Comments
Blank
Avatar_n_tn
Yes diarhea (diarrhea) is a side effect of both Prevacid and Nexium and probably any other medication like that.
Blank
Avatar_n_tn
Thank you for your comment.  I didn't have the diarhhea so much when first on Prevacid, but it seemed to happen after quite a while.  Is that normal?  The doctors tell you, no this doesn't happen, but they always downplay side effects of drugs.
Blank
Avatar_n_tn
I didn't immediately have that side effect either.  It was only after a visit to my Colon/Rectal specialist that I was told my loose bowels were probablly the Nexium.  There for a while I had really loose bowels.  Now there are just some days that I experience the side effect.  Other days things are normal.  Hope this info helps. Have a GREAT day!
Blank
Avatar_n_tn
I experienced the same side effects while taking prilosec for over 3 years. I have been off of prilosec since Feb. I now take DGL tablets instead. I have been almost heartburn free since taking the DGL. I have not felt this good since this whole darn reflux thing started. Of course, I still watch what I eat. I cannot believe that I am no longer experiencing the pain that I was. And the times when I do get a little excess acid, a Tums actually works. Before, once an attack of pain started, it was too late for any relief from Tums or anything else. I just had to wait the 2 to 9 hours that it took for the "attack" to end. It was really messing up my life. One time, I took my kids to an amusement park and had severe pain for the whole day.I no longer worry about that happening. The DGL that I take is Enzymatic Therapy brand. It is chewable and you are supposed to take two tablets before each meal. I usually only take 2 before lunch and 2 before dinner but that seems to be enough for me.If you need more info on natural ways to deal with this stuff, check out a Concerned Lady post. She goes into greater detail. I really feel SO much better and I cannot wait to tell my Doc at my next apptointment. By the way, it is great not to have to use the bathroom 10 times day. :-)
Blank
Avatar_n_tn
I'm glad to hear you are still doing so well with the DGL.  I, too, am using 2 before lunch and dinner and doing quite well.  I have to say though, that it did take up to 3 weeks or so to get straightened out from all the side effects of the Prevacid!!  Finally, the eye pain is gone, and the stomach pain is probably 98% better.  I still have concerns as to what exactly my problem is/was, and am scheduled for the endoscopy in June (and I'm a little afraid...of the test and the results).  I'm still experiencing a little swallowing discomfort and occasional stomach "pain", but nothing like it was on the Prevacid!  I have a feeling the doctor is going to suggest I go back on the PPI's, but I know I can't do it...so I'm hoping for the courage to tell him "no" and that I will continue to do well on the DGL.  I did also have an ultrasound recently on my gallbladder, liver, pancreas, etc., and all were okay with that particular test.  Anyone who can offer a little encouragement as I prepare myself for the test, have at it....Gratefully,  needabreak
Blank
Avatar_n_tn
I understand your fear of the test. I too was so scared that I would not even agree to the test until almost a year later! In my humble opinion, the endoscopy was the easiest test that I have had. The staff was so nice and I was out enough that I did not feel the tube go in or anything. They spray your throat with this numbing stuff and I guess that would make it so you would not feel anything anyway. I remember them spraying the stuff and then I was looking at the window and then I was out. I had no pain or gagging whatsoever. I am glad that the DGL is helping you as well. Stick to your guns, if it is working, don't let your Doc make you feel "guilty" for not going back on PPI's. I am sure that I will go through the same thing at my next appointment too. I still get some pain also but within minutes of taking the DGL, it ALWAYS goes away. I still cannot believe it and sometimes I worry that somehow my body will get used to it and it won't work anymore. I hope your test is as easy for you as it was for me. My knees were actually knocking together when I got there so I totally understand your nervousness. Good luck with everything.
Blank
Avatar_f_tn
A related discussion, Side effects was started.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank